FDA Restricts Popular Cold and Pain Meds

Codeine and tramadol restricted in children and breastfeeding women

/ Author: 

(RxWiki News) The US Food and Drug Administration (FDA) has issued a restriction for some common pain and cough medications.

The FDA restricted the cough medication codeine and the pain medicine tramadol for children younger than 12 and women who are breastfeeding. That's because these medications may pose serious health risks, such as slowed or difficult breathing and death.

The FDA noted that these risks are the most serious in children younger than 12. Some older children also shouldn't receive these medications, the agency noted.

Women who are breastfeeding shouldn't take these medications because they might cause harm to their infants, according to the FDA. The agency noted that it found numerous cases of breathing problems and excessive sleepiness in infants whose mothers were taking codeine. And tramadol likely poses similar risks, the FDA noted.

The FDA is now requiring medication labels for codeine and tramadol to include the agency's strongest warning, called a contraindication, as well as warnings to detail the possible serious risks these medications could hold.

These warnings include the following:

  • Codeine and tramadol will now include a contraindication alerting users that these medications are not recommended for children younger than 12.
  • Tramadol will now include a contraindication alerting against use in adolescents younger than 18 to treat pain after surgery to remove the tonsils and/or adenoids.
  • Codeine and tramadol will now include a warning that these medications are not recommended for children between 12 and 18 years old who are obese or have obstructive sleep apnea or severe lung disease. These factors may increase the risk of serious breathing problems.
  • Codeine and tramadol will now include a warning to women that breastfeeding is not recommended when taking these medications. 

If your child has taken codeine or tramadol or your baby has been exposed to these medications through breastmilk, watch closely for signs of breathing problems. These signs include difficult or noisy breathing, confusion, excessive sleepiness, trouble breastfeeding, limpness, or slow or shallow breathing.

Go to the nearest emergency room or call 911 if you notice any of these signs.

Ask your health care provider any questions you have about the medications you or your loved ones are taking.